Nebraska, 2012

Hail and Damaging Wind in Nebraska, September 3, 2012

September 3, 2012 · NWS LBF · 4 events in 2 counties and zones

A surface trough of low pressure moved across Nebraska on the afternoon of September 3rd. Scattered thunderstorms developed along the trough, two of which produced severe hail and winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A surface trough of low pressure moved across Nebraska on the afternoon of September 3rd. Scattered thunderstorms developed along the trough, two of which produced severe hail and winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 3, 2:27 PM CST, 19 minutes earlier.

Area forecast discussion, Sep 3, 2:27 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
327 PM CDT MON SEP 3 2012

.SYNOPSIS...
H5 CLOSED LOW OVER CENTRAL CANADA FLATTENING RIDGE INTO NORTHERN
PLAINS WITH TROUGH TOWARDS PACIFIC NORTHWEST. REMAINS OF ISAAC
CENTERED OVER KENTUCKY TODAY.

&&

.DISCUSSION...
UPPER LOW OVER CENTRAL CANADA WILL CONTINUE TO INFLUENCE THE
WEATHER OVER THE NORTHERN PLAINS THROUGH FRIDAY AND THEN REPLACED
BY A RIDGE OF HIGH PRESSURE BUILDING IN FROM THE WEST THROUGH THE
WEEKEND. WAVE MOVING ACROSS WYOMING WILL SET OFF THUNDERSTORMS
THIS AFTERNOON OVER NORTH CENTRAL NEBRASKA TO THE EAST OF HIGHWAY
83...HIGH BASED TRW CAPABLE OF DAMAGING WINDS...LASTING INTO EARLY
EVENING. FIRE WEATHER CONCERNS AGAIN ON TUESDAY WITH RELATIVE
HUMIDITIES FALLING TO AROUND 10 PERCENT. SEE DISCUSSION BELOW.
THUNDERSTORM CHANCES INCREASE WITH FRONTAL PASSAGE TUESDAY. COOLER
TEMPERATURES FILTER INTO THE FORECAST AREA ON WEDNESDAY WITH TEMPS
IN THE 80S AND LASTING THROUGH FRIDAY. COLD FRONTAL PASSAGE
THURSDAY NIGHT TROUGH FRIDAY WITH PRECIPITATION CHANCES
INCREASING ACROSS MAINLY NORTH CENTRAL NEBRASKA. TEMPERATURES IN
THE 70S SATURDAY AND THE LOW TO MID 80S SUNDAY AND MONDAY.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT BOTH KLBF AND KVTN THROUGH MID-DAY
TUESDAY. WINDS SHOULD REMAIN NEAR OR BELOW 10 KTS WITH SCT CIGS
AOA 12 KFT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS
EVENING...HOWEVER COVERAGE SHOULD BE ISOLATED SO A MENTION OF
-TSRA IS NOT WARRANTED AT THIS TIME. ANY STORM THAT DEVELOPS
SHOULD BE HIGH BASED WITH CIGS THAT REMAIN WITHIN VFR CATEGORY.
LIGHTNING AND GUSTY WINDS BEING THE PRIMARY THREATS WITH
THUNDERSTORM ACTIVITY. SKIES WILL CLEAR OUT OVERNIGHT WITH VFR
CONDITIONS CONTINUING INTO TUESDAY.

&&

.FIRE WEATHER...
WIND AND HUMIDITY WILL REMAIN NEAR CRITICAL FOR DANGEROUS FIRE
BEHAVIOR OVER NORTHWEST NEBRASKA THROUGH EARLY THIS EVENING...WITH
SLIGHTLY IMPROVED CONDITIONS EXPECTED OVERNIGHT.

ON TUESDAY...LOW PRESSURE MOVING ACROSS CENTRAL NEBRASKA WILL BRING
VERY DRY AIR INTO THE PANHANDLE AND ACROSS MUCH OF THE SANDHILLS.
WITH THIS DRY AIR IN PLACE...THE BOUNDARY LAYER WILL MIX DEEPLY TO
NEAR 550MB OR NEAR 12K FT AT PEAK HEATING. THE DEEP MIXED LAYER WILL
PROMOTE GUSTY WINDS...AS MODELS ARE SHOWING WINDS AT THE TOP OF THIS
LAYER BLOWING TO 35 MPH OVER NORTHWEST NEBRASKA. DON/T THINK THESE
WINDS WILL BE ABLE TO MIX ALL THE WAY TO THE SURFACE...BUT CERTAINLY
COULD SEE GUSTS TO 30 MPH AT TIMES. THESE STRONG WINDS ARE MOST
LIKELY TO OCCUR ALONG AND WEST OF A LINE FROM OSHKOSH TO WHITMAN TO
CODY. WITH CONFIDENCE HIGHEST OVER THESE AREAS WILL ISSUE A RED FLAG
WARNING FOR TUESDAY FOR ZONE 204. LOCATIONS TO THE EAST...MAINLY
WEST OF A LINE FROM NORTH PLATTE TO AINSWORTH...WILL ALSO BE VERY
DRY...BUT CONFIDENCE IS NOT AS HIGH IN THE WIND FORECAST SO WILL
ISSUE A FIRE WEATHER WATCH FOR ZONES 206 AND 208.

BEYOND TUESDAY...DRY FUEL CONDITIONS WILL KEEP FIRE WEATHER CONCERNS
ELEVATED. HOWEVER...HUMIDITY AND WINDS ARE NOT FORECAST TO REACH RED
FLAG CRITERIA THROUGH THE NEXT WEEK.

&&
.LBF WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FROM
10 AM TO 9 PM MDT TUESDAY FOR NEZ204.

FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR NEZ206-208.

&&

SHORT TERM/EXTENDED...POWER
AVIATION...BROOKS
Hazardous weather outlook, Sep 3, 3:53 AM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
453 AM CDT MON SEP 3 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-041000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
453 AM CDT MON SEP 3 2012 /353 AM MDT MON SEP 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

GENERAL THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS AFTERNOON AND
EVENING EAST OF A MERRIMAN THROUGH IMPERIAL LINE. ANY THUNDERSTORMS
WHICH DEVELOP WILL BE ISOLATED AND ARE EXPECTED TO REMAIN BELOW
SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY AFTERNOON AND EVENING
EAST ON AN IMPERIAL THROUGH NORTH PLATTE AND AINSWORTH LINE. THERE
IS A CHANCE THAT A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE.
THE AREA OF CONCERN WILL GENERALLY RESIDE SOUTHEAST OF A STOCKVILLE
THROUGH BREWSTER AN ONEILL LINE...WHERE A FEW STORMS COULD
CONTAIN LARGE HAIL AND DAMAGING WIND GUSTS. THUNDERSTORMS WILL
ALSO BE POSSIBLE THURSDAY AND FRIDAY...WITH CHANCES FOR
ANY SEVERE STORMS BEING LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

In the hours before

Special weather statement, Sep 3, 11:10 AM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1210 PM CDT MON SEP 3 2012

NEZ004-022-023-094-040000-
SHERIDAN-GARDEN-GRANT-WESTERN CHERRY-
INCLUDING THE CITIES OF...GORDON...RUSHVILLE...OSHKOSH...
HYANNIS...CODY...MERRIMAN...KILGORE
1110 AM MDT MON SEP 3 2012

...ELEVATED FIRE WEATHER CONCERNS THIS AFTERNOON...

WESTERLY WINDS WILL GUST TO AROUND 20 MPH AT TIMES THIS AFTERNOON
ACROSS PORTIONS OF NORTHWEST NEBRASKA AND THE NORTHERN PANHANDLE.
IN ADDITION...RELATIVE HUMIDITY CAN BE EXPECTED TO DROP INTO THE
UPPER TEENS TO BRING FIRE WEATHER CONDITIONS TO NEAR CRITICAL
LEVELS. LOCATIONS WITH THE HIGHEST CONCERNS WILL WEST OF A LINE
FROM OSHKOSH TO WHITMAN TO KILGORE.

ALONG WITH THE DRY FUELS...THESE CONDITIONS COULD LEAD TO
DANGEROUS FIRE BEHAVIOR...WITH FIRES HAVING THE POTENTIAL TO
SPREAD RAPIDLY.

BROOKS
Special weather statement, Sep 3, 2:38 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 PM CDT MON SEP 3 2012

NEZ006-008-009-032145-
BROWN NE-KEYA PAHA NE-ROCK NE-
338 PM CDT MON SEP 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...EASTERN KEYA PAHA
AND NORTHEASTERN BROWN COUNTIES UNTIL 445 PM CDT...

AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KELLER PARK STATE RECREATION AREA...OR 10
MILES SOUTH OF SPRINGVIEW...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  THOMAS CREEK STATE WILDLIFE MANAGEMENT AREA...
  BURTON...
  MILLS...
  HIGHWAY 137 MILE MARKER 10...
  HIGHWAY 137 MILE MARKER 20...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER

The radar

The North Platte radar (KLNX), 116 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Keya Paha

When
September 3, 2:46 PM CST
Where
Keya Paha County, 7.17 mi SE of Springview
Measured
0.75 in hail
Reported by
Public
Coordinates
42.740, -99.640

Hail, Rock

When
September 3, 3:00 PM CST
Where
Rock County, 9.86 mi NNW of Bassett
Measured
0.75 in hail
Reported by
Public
Coordinates
42.710, -99.600

Hail, Rock

When
September 3, 4:15 PM CST
Where
Rock County, 12.6 mi NE of Rose
Measured
1 in hail
Reported by
Public
Coordinates
42.350, -99.330

Thunderstorm Wind, Rock

When
September 3, 4:15 PM CST
Where
Rock County, 12.6 mi NE of Rose
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.350, -99.330

The damaging winds blew down several tree limbs. The size of the limbs were unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407611, 407612, 407613, 407614.